Texas, 2008Hail and Damaging Winds in Texas, May 5 to 6, 2008
May 5 to 6, 2008 · NWS LUB · 8 events in 5 counties and zones
Scattered thunderstorms developed over the western South Plains during the late evening hours of the 5th, and this activity evolved into a linear convective complex during the overnight hours. Large hail up to the size of golf balls and damaging thunderstorm winds were observed over the western counties of the South Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the western South Plains during the late evening hours of the 5th, and this activity evolved into a linear convective complex during the overnight hours. Large hail up to the size of golf balls and damaging thunderstorm winds were observed over the western counties of the South Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 5, 2:14 PM CST, 5 hours 6 minutes earlier.
Area forecast discussion, May 5, 2:14 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT MON MAY 5 2008
.SHORT TERM...
WATER VAPOR LOOP SHOWED WEAK IMPULSE MOVING ACROSS THE LOW ROLLING
PLAINS. THIS FEATURE AIDED IN PRODUCING A FEW SHOWERS OVER THE
LOW ROLLING PLAINS DURING THE LATE MORNING AND EARLY AFTERNOON.
THERE WAS ALSO A WEAK SURFACE BOUNDARY EXTENDING ACROSS CHILDRESS
COUNTY INTO THE TEXAS PANHANDLE ASSOCIATED WITH THIS FEATURE.
ANOTHER IMPULSE IS SEEN ON WATER VAPOR MOVING INTO FAR WEST TEXAS
WITH DIFFLUENT AREA OVER SOUTHEAST NEW MEXICO. SURFACE ANALYSIS
ALSO HAS A CONVERGENCE AREA OVER SOUTHEAST NEW MEXICO AT 18Z.
PLENTY OF LOW LEVEL MOISTURE WITH 50 DEW POINTS BANKED UP AGAINST
THE MOUNTAINS AND 60S MOVING ACROSS OUR SOUTHEAST ZONES. WITH
CONTINUED SOUTHEAST FLOW AND STRENGTHENING LOW LEVEL JET...LOW
LEVEL MOISTURE TO CONTINUE MOVING INTO THE FORECAST AREA DURING
THE NIGHT. CURRENTLY CONVECTION SEEN DEVELOPING OVER THE MOUNTAINS
OF NEW MEXICO...HOWEVER EXPECT CONVECTION TO BEGIN DEVELOPING OVER
THE EASTERN PLAINS OF NEW MEXICO NEXT FEW HOURS AND THEN MOVE INTO
THE SOUTH PLAINS AND TEXAS PANHANDLE. WITH GOOD SHEAR AND FAIRLY
STEEP LAPSE RATES...SOME OF THESE STORMS MAY BECOME SEVERE AS
THEY ROLL INTO THE FORECAST AREA. WITH HIGH DEW POINT TEMPERATURE
ACROSS THE REGION...LOWS TUESDAY MORNING TO BE WELL ABOVE NORMAL.
AFTER A LULL IN THE ACTION TUESDAY MORNING...WHILE ATMOSPHERE
RECOVERS...CHANCE OF SEVERE STORMS TO AGAIN INCREASE TUESDAY
AFTERNOON AS THE UPPER LOW...CURRENTLY ALONG THE SOUTHERN CALIFORNIA
COAST MOVES TOWARD SOUTHEAST ARIZONA BY LATE AFTERNOON AND THE DRY
LINE OVER NEW MEXICO IS PUSHED EASTWARD INTO THE FORECAST AREA.
.LONG TERM...
THE GENERAL TREND IN THE LONG TERM GRIDS WILL BE A TRANQUIL WEATHER
PATTERN AFTER THE UPPER LOW TRANSLATES OUT OF THE AREA TO THE EAST
ON WEDNESDAY. PRECIPITATION CHANCES WILL BE ON THE INCREASE TUESDAY
EVENING AS THE UPPER LOW EDGES CLOSER TO THE AREA ALONG WITH THE JET
ENERGY ASSOCIATED WITH IT. A SHARP DRYLINE SHOULD SHARPEN UP BY THE
EVENING HOURS WITH STEEP MIDLEVEL LAPSE RATES EAST OF THE DRYLINE.
A STRONG SURFACE CAP SHOULD ALSO SIGNIFICANTLY WEAKEN BY THE
EVENING HOURS. MOISTURE WILL STAY IN PLACE FOR MOST OF THE EVENING
AND NIGHTTIME HOURS BEFORE THE DRYLINE BEGINS TO MIX EAST EARLY ON
WEDNESDAY. IN ADDITION...MODERATE TO STRONG SHEAR WITH STRONG
INSTABILITY WILL PROMOTE SOME POSSIBLE SEVERE STORMS OVERNIGHT
TUESDAY INTO WEDNESDAY MORNING. AS THE UPPER LOW SLIDES OFF TO THE
EAST...MOST OF THE PRECIPITATION CHANCES WILL END FROM WEST TO
EAST BY LATE WEDNESDAY MORNING.
CRITICAL FIRE WEATHER CONDITIONS COULD THEN DEVELOP ON WEDNESDAY
AFTERNOON ACROSS THE SOUTHWESTERN SOUTH PLAINS. WINDS WILL PICK UP
BEHIND THE FRONT BUT POSSIBLY STILL BELOW CRITICAL THRESHOLDS. A
QUIET WEATHER PATTERN WILL ENSUE FOR THE REST OF THE WEEK IN
GENERALLY ZONAL FLOW. A FRONT MAY PUSH THROUGH SOMETIME LATE
SATURDAY OR SUNDAY. JDV
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 57 84 50 78 50 / 50 10 30 10 10
TULIA 60 85 54 80 53 / 50 20 50 10 10
PLAINVIEW 60 85 56 81 54 / 50 20 50 10 10
LEVELLAND 61 84 56 85 55 / 50 20 50 10 10
LUBBOCK 62 84 57 83 57 / 40 20 50 10 10
DENVER CITY 61 84 55 87 53 / 40 20 40 10 10
BROWNFIELD 62 84 56 86 55 / 40 20 50 10 10
CHILDRESS 63 85 65 83 58 / 40 20 60 30 10
SPUR 64 85 60 85 58 / 40 20 50 10 10
ASPERMONT 65 84 64 89 60 / 40 20 60 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/01
Hazardous weather outlook, May 5, 10:26 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT MON MAY 5 2008
TXZ021>044-061630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT MON MAY 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE SOUTH PLAINS
AND THE EXTREME SOUTHERN TEXAS PANHANDLE...MAINLY THE AREA ON THE
CAPROCK. AS THE LOW CLOUDS OVER EASTERN NEW MEXICO DISSIPATE...HEATING
AND DESTABILIZATION WILL OCCUR...WITH SCATTERED THUNDERSTORMS EXPECTED
TO DEVELOP THERE BY MID TO LATE AFTERNOON AND THEN TRACK EASTWARD INTO
THE WESTERN SOUTH PLAINS AND TEXAS PANHANDLE. WITH DEEP LAYER SHEAR
SUPPORTING THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...THE MAIN
THREAT WILL BE LARGE HAIL AND STRONG WINDS...HOWEVER AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT FOR ALL OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
TONIGHT.
In the hours before
Special weather statement, May 5, 6:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CDT MON MAY 5 2008
TXZ021-022-060130-
PARMER TX-CASTRO TX-
725 PM CDT MON MAY 5 2008
...STRONG THUNDERSTORMS ACROSS CASTRO AND PARMER COUNTIES...
AT 723 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A CLUSTER OF INTENSIFYING THUNDERSTORMS. THESE STORMS WERE CENTERED
8 MILES WEST OF LAZBUDDIE...OR ABOUT 12 MILES NORTH OF MULESHOE...
MOVING EAST AT 24 MPH.
PERSONS IN THE PATH OF THESE STORMS...INCLUDING AREAS AROUND
BOVINA...DIMMITT...LAZBUDDIE...EASTER...AND FRIONA...SHOULD CLOSELY
MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE
WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Event by event
4 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail, Castro
- When
- May 5, 7:20 PM CST to 8:05 PM CST
- Where
- Castro County, 8 mi W of Dimmitt to 5.64 mi SSE of Summerfield
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.550, -102.461
Multiple reports were received from local officials and farmers of nickel to quarter size hail over portions of northwestern Castro County. Nickel size hail was initially reported west of Dimmitt near Farm to Market Road 1584. Reports of up to quarter size hail were received from the Easter vicinity as a thunderstorm complex evolved, expanded in area, and moved northeastward.
Hail, Bailey
- When
- May 5, 7:30 PM CST
- Where
- Bailey County, Needmore
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -102.730
Local law enforcement officials reported nickel size hail in Needmore.
Thunderstorm Wind, Castro
- When
- May 5, 7:45 PM CST to 7:55 PM CST
- Where
- Castro County, 7 mi E of Summerfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.730, -102.377
Thunderstorm winds damaged the roof of a large metal barn at a rural residence east of Summerfield.
Hail, Cochran
- When
- May 5, 9:35 PM CST to 10:33 PM CST
- Where
- Cochran County, 5 mi S of Morton to Whiteface
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.648, -102.770
Multiple reports indicated large hail that ranged from nickel to golf ball size along a swath from south of Morton to Whiteface. Nickel size hail was initially reported along Texas Highway 214 between Morton and Lehman at 21:35 CST. By 22:25 CST hail stones up to the size of golf balls were falling in Whiteface. No damage was reported.
Hail, Hockley
- When
- May 5, 10:52 PM CST to 11:25 PM CST
- Where
- Hockley County, 0.58 mi W of Coble to Levelland
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.600, -102.510
The severe storm that impacted Whiteface (Cochran County) moved eastward across portions of Hockley County. Numerous reports of large hail up to the size of golf balls generally along Texas Highway 114 from the Cochran and Hockley County line eastward to Levelland were relayed by the broadcast media. No damage was reported.
Heavy Rain, Hockley
- When
- May 5, 11:20 PM CST to May 6, 2:30 AM CST
- Where
- Hockley County, Levelland
- Reported by
- Newspaper
- Coordinates
- 33.580, -102.370
Local newspaper reports indicate that between 2.50 and 2.75 inches of rainfall occurred in the Levelland vicinity in the hours around midnight on the 5th. The heavy rainfall caused ponding over a number of area roadways, and the Texas Department of Transportation was dispatched to barricade some of the flooded roads.
Thunderstorm Wind, Hockley
- When
- May 6, 1:05 AM CST to 1:10 AM CST
- Where
- Hockley County, 6 mi SSW of Anton to 6 mi NNW of Ropesville
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.740, -102.210
A linear complex of severe thunderstorms produced widespread damaging winds over eastern Hockley County shortly after 01:00 CST. The Texas Tech University West Texas Mesonet site south of Anton initially recorded 62 mph winds at 01:05 CST. By 01:10 CST, multiple reports of minor tree damage were received from both the Smyer and Ropesville areas.
Thunderstorm Wind, Terry
- When
- May 6, 1:30 AM CST
- Where
- Terry County, Brownfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 33.180, -102.280
Local newspaper accounts indicate that damaging thunderstorm winds broke at least one utility pole in Brownfield. A combination of thunderstorm winds and lightning contributed to lost electrical service for a sizable section of the city.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, May 5 to 7, 2008$3.0 million · 2.75 in hail · 18 events
- Hail in Kansas, May 5, 2008$204,000 · 1 in hail · 5 events
- Tornadoes and Hail in Texas, May 5 to 7, 2008$90,000 · EF0 · 12 events
- Hail and Damaging Winds in Kansas, May 5, 2008$10,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Kansas, May 5, 2008$25,000 · 1.75 in hail · 20 events
- Hail and Damaging Wind in New Mexico, May 5, 2008$25,000 · 4.25 in hail · 7 events
- Flash Flood in Texas, May 5, 2008$20,000 · 1 event
- Flash Flood and Hail in Oklahoma, May 5, 20081.75 in hail · 13 events
- Frost and Freeze in New York, May 5, 200812 events
- Hail in Kansas, May 5, 20081.75 in hail · 10 events
- Hail in North Carolina, May 5, 20080.88 in hail · 7 events
- Hail in Texas, May 5, 20081 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92424, 92427, 98784, 92430, 92434, 92444, 92439, 100141.